Virginia, 2012

Excessive Heat and Heat in Virginia, July 7 to 8, 2012

July 7 to 8, 2012 · NWS LWX · 7 events in 7 counties and zones

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 1:59 PM EST, 1 minute earlier.

Area forecast discussion, Jul 7, 1:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SAT JUL 7 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD TO THE SOUTH TONIGHT BEFORE A COLD FRONT
PASSES THROUGH THE AREA LATE SUNDAY INTO SUNDAY NIGHT. THUNDERSTORMS
ALONG AND AHEAD OF THE BOUNDARY SUNDAY MAY BECOME SEVERE. THE
BOUNDARY WILL STALL JUST TO OUR SOUTH EARLY NEXT WEEK AND UNSETTLED
CONDITIONS WILL CONTINUE DURING THIS TIME.

&&

.NEAR TERM /THROUGH SUNDAY/...
UPPER-LEVEL HIGH PRESSURE OVER THE AREA WILL SLOWLY PUSH SOUTH
THROUGH SUNDAY. A COLD FRONT OVER PENNSYLVANIA THIS AFTERNOON WILL
SLOWLY PUSH SOUTH TOWARD OUR REGION OVERNIGHT BEFORE MOVING OVERHEAD
SUNDAY.

SUBSIDENCE ASSOCIATED WITH UPPER-LEVEL HIGH HAS CAUSED EXTREMELY
HOT  CONDITIONS THIS AFTERNOON. A DEEP MIXING LAYER COMBINED WITH
SUNSHINE AND 850MB TEMPS IN THE MID 20S C WILL CAUSED TEMPERATURES
TO SOAR OVER 100 DEGREES ACROSS MANY LOCATIONS...INCLUDING
WASHINGTON AND BALTIMORE. HUMIDITY HAS REMAINED HIGH DUE TO A FLOW
AROUND HIGH PRESSURE OVER THE SOUTHERN CONUS...BUT DEWPOINTS HAVE
MIXED DOWN SOME CAUSING HEAT INDICES TO MAX OUT BETWEEN 105 AND 110
ACROSS MOST AREAS. WILL CONTINUE WITH AN EXCESSIVE HEAT WARNING INTO
THIS EVENING FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS
INTO CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND. FURTHER NORTH AND
WEST A HEAT ADVISORY REMAINS IN EFFECT INTO THIS EVENING.

LOWER DEWPOINTS WILL LIKELY PREVENT T-STORMS FROM DEVELOPING THIS
AFTERNOON. HOWEVER...T-STORMS ARE EXPECTED TO DEVELOP ACROSS
PENNSYLVANIA AHEAD OF THE APPROACHING COLD FRONT. THESE T-STORMS MAY
PROPAGATE INTO THE NORTHERN PORTION OF OUR CWA TONIGHT AS THE COLD
FRONT SLOWLY DROPS TOWARD OUR AREA. HIGH AMOUNTS OF INSTABILITY
REMAIN IN PLACE...SO ANY T-STORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

DEWPOINTS WILL INCREASE TONIGHT WITH THE LOSS OF DEEP
MIXING...CAUSING FOR WARM AND MUGGY CONDITIONS. MIN TEMPS WILL RANGE
FROM NEAR 70 IN THE POTOMAC HIGHLANDS TO THE LOWER AND MIDDLE 80S IN
DOWNTOWN WASHINGTON/BALTIMORE. HEAT INDICES WILL BE STUCK IN THE 90S
TONIGHT ACROSS DOWNTOWN WASHINGTON/BALTIMORE.

A COLD FRONT WILL SLOWLY MOVE INTO THE REGION SUNDAY. HOT AND HUMID
CONDITIONS WILL CONTINUE ALONG AND AHEAD OF THIS FRONT. MAX TEMPS
WILL RANGE FROM NEAR 90 ALONG THE MASON-DIXON LINE TO THE MID AND
UPPER 90S NEAR WASHINGTON/BALTIMORE...TO NEAR 100 ACROSS CENTRAL
VIRGINIA. SHOWERS AND T-STORMS WILL INCREASE IN COVERAGE ALONG AND
AHEAD OF THIS BOUNDARY SUNDAY AFTERNOON. HIGH INSTABILITY WILL
ENHANCE THE POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. A HEAT ADVISORY MAY BE NEEDED
FOR PORTIONS OF THE AREA...ESPECIALLY ACROSS THE CENTRAL AND
SOUTHERN CWA.

&&

.SHORT TERM /SUNDAY NIGHT/...
THE SLOW-MOVING COLD FRONT WILL SINK SWD ACROSS THE CWA DURING THE
LATE AFTN AND EVE HRS. EVEN BEHIND THE FRONT...CONVECTIVE CHANCES
SHOULD REMAIN HIGH OR MODERATELY HIGH TO THE MASON-DIXON LINE UNTIL
THE EARLY MRNG HRS MON.

AS THE CONVECTIVE SEGMENTS DRIFT TOWARD THE SRN TIER COUNTIES OF THE
CWA...LOWER SRN MD AND BACK TOWARD THE VA PIEDMONT...ACTIVITY TO THE
SOUTH WILL BEGIN TO DISSIPATE. SEVERAL DAYS OF INTENSE HEATING
ACROSS THE MID-ATLC REGION...MOIST CONDITIONS THROUGHOUT THE
BOUNDARY LAYER AND THE ADDED LIFTING MECHANISM WILL ALLOW FOR
STRONG-SEVERE TSTMS TO LAST WELL INTO THE NIGHT.

AFTER THE PRECIP ACTIVITY DISSIPATES OVERNIGHT...DEWPOINTS WILL
REMAIN HIGH - AT LEAST INTO THE L70S AND WILL CREATE ANOTHER WARM
OVERNIGHT PERIOD BUT AT LEAST 5-10 DEGREES LOWER THAN THE PAST
COUPLE OF NIGHTS. THE PASSAGE OF THE COLD FRONT HOWEVER WILL BE A
MUCH-NEEDED CHANGE TO A HEAT-WEARY REGION.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A WELCOME WEEK FOR RESIDENTS AND THOSE IN THE MID-ATLC WHO HAVE BEEN
AROUND FOR AT LEAST THE PAST WEEK-10 DAYS. AFTER THE COLD FRONT
MAKES ITS WAY SOUTH OF THE AREA LATE SUNDAY NIGHT...IT WILL STALL
JUST TO OUR SOUTH FOR MUCH OF THE WEEK. DAILY HIGHS WILL PEAK IN THE
M80S FOR MUCH OF THE REGION...EVEN SOME 70S FOR THE HIGHER TERRAIN
OF THE CNTRL APLCNS. FOR COMPARISON-SAKE...HIGH TEMPS FOR MUCH OF
THE COMING WEEK WILL BE ONLY A COUPLE/FEW DEGREES HIGHER THAN THE
OVERNIGHT LOWS FROM THE PAST COUPLE OF NIGHTS.

THOUGH A BIT LESS AGGRESSIVE THAN THIS TIME YESTERDAY...MED-LONG
RANGE GUIDANCE STILL KEEPS AT LEAST A LOW CHANCE OF SHOWERS/TSTMS IN
THE AREA EACH DAY NEXT WEEK. ANY SHOWER/TSTMS THAT AFFECT THE CWA
DURING THE FIRST-HALF OF THE WEEK WILL BE A RESULT OF INTERACTION W/
THE RELATIVELY CLOSE STALLED FRONTAL BOUNDARY. FOR THE SECOND HALF
OF THE WEEK...TSTMS AFFECTING THE AREA WILL BE DRIVEN BY A DEEPENING
UPPER WAVE THAT WILL DIG INTO THE UPPER MIDWEST AND CREATE BETTER
DYNAMIC FORCING FOR CONVECTION. THIS TYPE OF ACTIVITY WILL ALSO BE
MORE ORGANIZED AND COMPACT...WRAPPED CLOSER TO SMALLER MESOSCALE
FEATURES LIKE LEE TROUGHS OR UPPER VORT MAXES AS OPPOSED TO THE
GENERAL INSTABILITY-DRIVEN STORMS FROM THE EARLY PART OF THE WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH TONIGHT.
PATCHY BR/HAZE MAY CAUSE MVFR VSBYS EARLY SUNDAY MORNING.
ISOLATED/SCATTERED T-STORMS MAY AFFECT THE NORTHERN TERMINALS
TONIGHT. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

VFR CONDITIONS ARE EXPECTED MOST OF SUNDAY. HOWEVER...THUNDERSTORMS
WILL INCREASE IN COVERAGE DURING THE AFTERNOON. SOME STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

BATCHES OF SHOWER/TSTM ACTIVITY WILL CONTINUE TO DRIFT SWD ACROSS
THE AREA LATE SUN INTO THE OVERNIGHT HRS. CONDITIONS WILL GRADUALLY
IMPROVE FOR DC/BALT TAF SITES TOWARD MIDNIGHT OR LATER. A FEW
LINGERING SHOWERS MAY STILL BE MOVING THROUGH UNTIL DAYBREAK BUT
WILL BE ISOLATED. WINDS NOT AN ISSUE FOR THE NEXT FEW DAYS...OUTSIDE
OF ANY LOCALIZED HEAVY SHOWER/TSTM ACTIVITY. A COLD FRONT WILL MOVE
THROUGH SUN EVE...BRINGING MAINLY A WIND SHIFT TOWARD NELY - LASTING
UNTIL TUE/WED. PERIODIC AND SCATTERED TSTMS MAY AFFECT THE REGION
EACH AFTN/EVE...AS THE FRONT STALLS JUST TO OUR SOUTH AND KEEPS THE
AREA MOIST AND UNSTABLE.

&&

.MARINE...
WINDS WILL REMAIN BELOW SCA CRITERIA THROUGH TONIGHT.
ISOLATED/SCATTERED T-STORMS ARE POSSIBLE ACROSS THE NORTHERN
PORTION OF THE WATERS TONIGHT. T-STORMS MAY CONTAIN GUSTY WINDS
AND HAIL.

WINDS WILL REMAIN BELOW SCA CRITERIA SUNDAY.
HOWEVER...THUNDERSTORMS  WILL INCREASE IN COVERAGE DURING THE
AFTERNOON. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. SPECIAL MARINE WARNINGS MAY BE NEEDED.

A COLD FRONT WILL SLIDE ACROSS THE BAY/TP FROM NORTH-TO-SOUTH OVER
THE COURSE OF SUN EVE/LATE NIGHT. INTENSE TSTMS MAY ACCOMPANY THIS
BOUNDARY...SO SEVERE-RELATED MARINE PRODUCTS MAY BE THE MAIN STORY
FOR TMRW EVE/NIGHT. THOUGH THE FRONT WILL CLEAR THE AREA...IT WILL
STALL DOWN ALONG THE VA/NC BORDER AND CREATE THE POTENTIAL FOR SOME
CLOSE-BY SHOWER/TSTM ACTIVITY EACH DAY/NIGHT BUT PERIODIC AND FAIRLY
LOW CHANCES.

&&

.CLIMATE...
DAILY RECORD HIGH MINIMUM WAS SET YDA...JULY 6...AT WASHINGTON
DULLES INTERNATIONAL AIRPORT. THE LOW TEMPERATURE WAS
76F...BREAKING THE PREV RECORD OF 73F SET IN 1993.

AT 2:52 EDT...THE TEMPERATURE WAS 103 DEGREES AT REAGAN NATIONAL
AIRPORT. THIS BREAKS THE PREVIOUS RECORD OF 102 SET BACK IN 2010.
ADDITIONAL CLIMATE INFORMATION IS BELOW.

DAILY RECORD HIGH MINIMA AND MAXIMA ARE PSBL THIS WEEKEND.  BELOW
ARE THE DETAILS...

DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SAT JUL  7  102    2010   103F
      SUN JUL  8  100    1993    97F

BWI   SAT JUL  7  101    2010   103F
      SUN JUL  8  100    1993    96F

IAD   SAT JUL  7  101    2010   102F
      SUN JUL  8  100    1993    96F

DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SAT JUL  7   80    2010    82F
      SUN JUL  8   80    2010    82F

BWI   SAT JUL  7   79    2010    75F
      SUN JUL  8   79    1986    78F

IAD   SAT JUL  7   73    2010    75F
      SUN JUL  8   78    2010    76F

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR MDZ006-
     007-009>011-013-014-016>018.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ003>005-502.
VA...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     VAZ036>039-050>057-502.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ025>031-040-
     042-501.
WV...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ050>053-055-
     502-504.
MARINE...NONE.

&&

PRODUCTS...LASORSA/GMS
Hazardous weather outlook, Jul 7, 1:25 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT JUL 7 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
225 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING FOR
THE OUTLOOK AREA. HEAT INDICES WILL BE AROUND 110 DEGREES. REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF THE AREA TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY MAY BE NEEDED ACROSS THE OUTLOOK AREA SUNDAY. HEAT
INDICES UP TO 105 DEGREES ARE EXPECTED.

A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE MID ATLANTIC SUNDAY
INTO SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THE BOUNDARY...ESPECIALLY SUNDAY AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
225 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT
UNTIL 10 PM THIS EVENING FOR A LARGE PORTION OF THE OUTLOOK AREA.
HEAT INDICES AROUND 105 TO AROUND 110 DEGREES ARE EXPECTED. REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN MARYLAND...NORTHERN VIRGINIA AND THE EASTERN
PANHANDLE OF WEST VIRGINIA. A FEW THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY MAY BE NEEDED ACROSS PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...THE SUBURBS OF WASHINGTON DC AND THE EASTERN
WEST VIRGINIA PANHANDLE SUNDAY. HEAT INDICES UP TO 105 DEGREES ARE
EXPECTED.

A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE MID ATLANTIC SUNDAY
INTO SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THE BOUNDARY...ESPECIALLY SUNDAY AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat, 3 excessive heat. Local standard time, as filed.

Heat, Shenandoah

When
July 7, 2:00 PM EST to 4:00 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 105 degrees based on observations nearby.

Heat, Frederick

When
July 7, 3:00 PM EST to 5:00 PM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A heat index of 105 degrees was reported at the Winchester Airport.

Heat, Clarke

When
July 7, 3:00 PM EST to 5:00 PM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 105 degrees based on observations nearby.

Heat, Warren

When
July 7, 3:00 PM EST to 5:00 PM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 105 degrees based on observations nearby.

Excessive Heat, Prince William

When
July 8, 11:00 AM EST to 1:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat indices were reported to be up to 112 degrees at Quantico.

Excessive Heat, Stafford

When
July 8, 11:00 AM EST to 1:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 110 degrees based on observations nearby.

Excessive Heat, King George

When
July 8, 11:00 AM EST to 1:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 110 degrees based on observations nearby.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405474, 405472, 405475, 405476, 405565, 405566, 405567.